Tarceva

4 Posts | Page(s): 1 

Tarceva

by Sherina on Thu May 21, 2009 12:00 AM

Quote | Reply

Is there anyone that has taken Tarceva, stabilized their NSCL cancer, and then stopped taking the Tarceva while the tumors were still visible on CT scans?  I guess I'm hoping that there is evidence that Tarceva can be stopped and then taken at a later date with the same success as the first time.

I started Tarceva when my cancer metasticized to the right lung in five places four months after an operation that removed a 1 3/4 inch tumor in my left lower lobe and a 3-month round of intensive chemo. I started on the Tarceva 2 months later in September, 2007. 

The tumors are small (4 mm) and have not grown or increased in number since January, 2008.  I'm hoping that the tumors are "dead" and that I can get off the Tarceva.  My doctor doesn't think I should stop taking it - I guess because the tumors might start growing quickly and the Tarceva won't begin working fast enough to stop their growth.

Nevertheless, I want to give my body a chance to heal itself.  I stopped eating animal products (vegan-style), white flour,  and cane sugar (and its derivatives) and am trying now trying to eat more raw (unprocessed) foods.  I have learned that this style of eating eliminates most of the side affects of the Tarceva. I no longer get the rash, acid reflux, or  diarrhea (although dryness is still a big problem).

So if you have information about starting, stopping, and then starting Tarceva again, please let me know.

Thanx.

RE: Tarceva

by Chessie on Thu May 21, 2009 12:00 AM

Quote | Reply

Sherina,

I understand exactly what you are saying.  I've been on tarceva for over 2 years now, 150 mg.  You didn't say what your dose was.  If it's 150 also, have you considered just lowering the dose for a while to maybe 100 and see how you do before you just stop altogether? 

My oncologist told me when I started tarceva that I would be on it until it stopped working or I died, whichever came first.  So it seems the docs are on the same page.  Everything I've read says to continue with it.  Personally I would be afraid to stop it because if the cancer does become active again, there is no guarantee the tarceva will react the same when you start taking it again.  And there is no way I will ever agree to IV chemo so I guess that would leave me out on a limb. 

Good luck with whatever you decide.  Just remember that once the cancer is in your body, it's there.... and it only takes one little cell to start it up again.

God Bless

RE: Tarceva

by nevah on Thu May 21, 2009 12:00 AM

Quote | Reply

 

On 5/21/2009 Chessie wrote:

Sherina,

I understand exactly what you are saying.  I've been on tarceva for over 2 years now, 150 mg.  You didn't say what your dose was.  If it's 150 also, have you considered just lowering the dose for a while to maybe 100 and see how you do before you just stop altogether? 

My oncologist told me when I started tarceva that I would be on it until it stopped working or I died, whichever came first.  So it seems the docs are on the same page.  Everything I've read says to continue with it.  Personally I would be afraid to stop it because if the cancer does become active again, there is no guarantee the tarceva will react the same when you start taking it again.  And there is no way I will ever agree to IV chemo so I guess that would leave me out on a limb. 

Good luck with whatever you decide.  Just remember that once the cancer is in your body, it's there.... and it only takes one little cell to start it up again.

God Bless


My encologist said I will need continuous treatment for my Stage IV cancer also.    We're trying hard to keep me on Tarceva and not have to progress to something else.    The side effects have been very minimal and I also take supplements, walk, dropped sugar and coffee, do things to increase the endorphins.  Have been very "well."    Will know more this next week.   After making my tumors look nonexistent in a few weeks, after 8 months on Tarceva, it seems to be losing it's potency.  I have dropped my estrogen theropy in case that is the problem.   On mice, they found that lung cancer cells also can have estrogren receptors.   Hopefully, at next scan, they Tarceva will have started aggressively working again.   Are the side effects so worrisome that they trump the spread of the cancer?   It appears you have them under a lot of control with keeping the body "healthy."   Also, I see where another is not willing to do any treatment more damaging like IV Chemo.   Will that be so much worse if a person takes care of themselves?   My encologist monitors closely and is very concerned with quality of life issues, so we would probably not continue something that is too damaging, at least more than I am willing to take.   They don't call this a battle for nothing. 

RE: Tarceva

by egdaph10 on Thu May 21, 2009 12:00 AM

Quote | Reply

Hi..I've been on Tarceva for 46 months and started after brain met surgery, and 5 big rounds of chemo, and some radiation to my brain tumor area.  I started on 150 mg of Tarceva in July of 2005 for my stage 4 nsclc.  I had all the side effects in a bad way.  Rash, acne, diahrea, fatigue, but my cancer was controled except for a big brain met removal in Sept 06.  All my fingers split from the Tarceva, and the soreness was so bad I had to have my wife button my shirt, and retrieve my billfold from my pocket.  It was a tough time for the side effects, and really affected my quality of life.  My oncologist consented to my lowering the dose to 100 mg/day, and life got better fast!  I still have the rash and an occasional split finger.  I use clindamycin on the rash.  One of the things I really enjoy is eating good food, which is not necessarily healthy food.  I love bread, meats and sweets.  Eating is one of life's pleasures.  All the oncologists early on told me,"You have to keep up your weight".  Now they say, "Wow!!  You have really kept up your weight!!".  The 100 mg really helped my life.  I've had some radiation and the second big brain met removal since starting Tarceva, but overall life has been good, and is now.  I know Tarceva will stop working sometime.  Four years has been a long time for it to work so well.  Tarceva plus a lot of prayer by a lot of folks has really kept me going, and I just recently made my 70th birthday.  My motto is "Don't ruin today worrying about tomorrow!!".  I'd say keep takiing the Tarceva and talk with your oncologist about lowering to 100mg/day.  It has worked for me and made life so much better.

Ed

4 Posts | Page(s): 1 
Subscribe to this message board discussion

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.